Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 56, NWS Norman, OK

May 29, 2016Baylor County, Texas

NWS Norman, OK issued this tornado warning at May 29, 2016, 7:35 PM CDT for Baylor County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 7:35 PM CDT (00:35 UTC)
Expired
May 29, 2016, 8:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Baylor County, TX

The radar

The Dyess AFB radar (KDYX), 99 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

532 
WFUS54 KOUN 300035
TOROUN
TXC023-300100-
/O.NEW.KOUN.TO.W.0056.160530T0035Z-160530T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BAYLOR COUNTY IN NORTHERN TEXAS...

* UNTIL 800 PM CDT
    
* AT 735 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED 6 MILES EAST OF MILLERS CREEK RESERVOIR...MOVING
  SOUTHEAST AT 40 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN BAYLOR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A STORM SHELTER...SAFE ROOM OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A
MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3340 9938 3352 9930 3342 9895 3340 9895
TIME...MOT...LOC 0035Z 299DEG 33KT 3341 9928 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

11
2 follow-up statements
531 
WWUS54 KOUN 300048
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT SUN MAY 29 2016

TXC023-300100-
/O.CON.KOUN.TO.W.0056.000000T0000Z-160530T0100Z/
BAYLOR TX-
748 PM CDT SUN MAY 29 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN BAYLOR COUNTY...
    
AT 748 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 11 MILES SOUTHWEST OF WESTOVER...MOVING EAST-SOUTHEAST
AT 35 MPH.

HAZARD...TORNADO AND TENNIS BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN BAYLOR COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A STORM SHELTER...SAFE ROOM...OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU
ARE OUTDOORS...IN A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST
SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3340 9926 3348 9924 3342 9895 3340 9895
TIME...MOT...LOC 0048Z 291DEG 30KT 3341 9919 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

11
112 
WWUS54 KOUN 300057
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SUN MAY 29 2016

TXC023-300105-
/O.EXP.KOUN.TO.W.0056.000000T0000Z-160530T0100Z/
BAYLOR TX-
757 PM CDT SUN MAY 29 2016

...THE TORNADO WARNING FOR SOUTHEASTERN BAYLOR COUNTY WILL EXPIRE AT
800 PM CDT...
        
THE TORNADIC PORTION OF THE STORM WHICH PROMPTED THE WARNING HAS
MOVED SOUTH OF BAYLOR COUNTY. THEREFORE THE WARNING WILL BE ALLOWED
TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
BAYLOR COUNTY UNTIL 830 PM!

LAT...LON 3340 9926 3348 9924 3342 9895 3340 9895
TIME...MOT...LOC 0054Z 299DEG 33KT 3341 9919 

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 5:19 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 29, 5:19 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
519 PM CDT SUN MAY 29 2016

.AVIATION...30/00Z TAF ISSUANCE...
An active aviation period can be expected through tomorrow.
Thunderstorms across the Texas Panhandle will slowly build into
western and southwestern Oklahoma and western north Texas this
evening. Additionally, broken to overcast mid to high ceilings
will continue to build in from the west through the evening and
overnight. Sites impacted from thunderstorms could easily see
drops to MVFR or IFR at times this evening and overnight.

Kurtz

&&

.PREV DISCUSSION... /issued 352 PM CDT SUN MAY 29 2016/

DISCUSSION...
Complex convective forecast continues with little help from any
model consistency or model agreement. Main area for convective
impacts first period will be far western and southwest parts of
Oklahoma and western north Texas as storms over Texas Panhandle
tries to build east and southeast near edge of West Texas
instability axis. Other areas of potential concentration will be
south-central and southeast Oklahoma where slightly better
moisture resides near weak outflow boundary. An outflow boundary
from northern Oklahoma convection will also move slowly south
toward the I-40 corridor of central Oklahoma and could be a focus
for at least isolated thunderstorms. Majority of heavy rain will
likely be west of the body of Oklahoma and western north Texas but
eventual eastward progression of any MCS may affect southwest
Oklahoma and western north Texas tonight. At this point we are
not issuing a flood watch but slow moving storms tonight will
yield the threat for heavy rain.

Wet weather will continue through at least Wednesday before drier
and cooler air filters in behind seasonably strong cold front.
Convection Tuesday and Wednesday associated with this front will
likely yield the greater threat for widespread heavy rain and need
for flood watches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  81  64  81 /  30  40  30  60
Hobart OK         64  83  65  82 /  50  40  40  60
Wichita Falls TX  64  84  66  83 /  60  40  40  50
Gage OK           60  83  62  80 /  40  30  40  70
Ponca City OK     63  81  64  81 /  40  40  30  60
Durant OK         66  84  67  83 /  30  40  20  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/04/04
Hazardous weather outlook, May 29, 11:55 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 29 2016

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ARNETT... TO CHICKASHA...
TO DUNCAN OKLAHOMA... INCLUDING ALL OF WESTERN NORTH TEXAS. A
MARGINAL RISK ENCOMPASSES THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 1 PM TODAY
THROUGH 2 AM TONIGHT.

IMPACTS...
THE PRIMARY HAZARDS WILL BE HALF DOLLAR TO GOLF BALL SIZE HAIL AND
60 TO 70 MPH WIND GUSTS. THE TORNADO POTENTIAL IS VERY LOW.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA WILL LIKELY CONTINUE
INTO THE AFTERNOON WITH ADDITIONAL STORMS FORMING SOUTH AND EAST.
MEANWHILE...MORE HUMID AIR OVER NORTH TEXAS WILL SLOWLY MOVE NORTHWARD THIS
AFTERNOON AND EVENING.  THIS MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE AFTERNOON TEMPERATURES WILL WARM
INTO THE MID AND UPPER 80S.

PERHAPS A MORE LIKELY SCENARIO WILL BE FOR STORMS TO FORM ACROSS THE TEXAS
PANHANDLE DURING THE AFTERNOON.  THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS.  HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

.HEAVY RAINFALL..
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE LOCALIZED FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...STORM SPOTTER
GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS
SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY
MORNING. THERE IS A MARGINAL RISK OF SEVERE STORMS IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. THERE IS A MARGINAL
RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STRONG
TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY.

.HEAVY RAINFALL..
SCATTERED THUNDERSTORMS WILL CONTINUE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE FLOODING THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE/THOREN

In the hours before

Special weather statement, May 29, 4:08 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN MAY 29 2016

TXZ084-292145-
FOARD TX-
408 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOARD COUNTY UNTIL
445 PM CDT...

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF SWEARINGEN...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3423 10005 3423 10004 3412 9982 3388 9985
      3387 10005
TIME...MOT...LOC 2106Z 176DEG 27KT 3399 10001

SIX
Special weather statement, May 29, 4:45 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN MAY 29 2016

TXZ083-084-292215-
HARDEMAN TX-FOARD TX-
445 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF SWEARINGEN...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3423 10005 3424 10004 3424 10001 3423 10001
      3423 10000 3430 10000 3430 9974 3394 9976
      3400 10002 3419 10005
TIME...MOT...LOC 2143Z 180DEG 16KT 3405 9996

SIX
Special weather statement, May 29, 5:14 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SUN MAY 29 2016

OKZ021-034-292245-
GREER OK-BECKHAM OK-
514 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREER AND CENTRAL
BECKHAM COUNTIES UNTIL 545 PM CDT...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ERICK...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 TO 50 MPH...

LAT...LON 3517 9995 3537 9992 3527 9950 3499 9962
TIME...MOT...LOC 2213Z 289DEG 17KT 3524 9984

SIX
Local storm report, May 29, 5:17 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SW SWEETWATER         35.38N 99.96W
05/29/2016  E1.00 INCH       BECKHAM            OK   PUBLIC

&&

DW
Local storm report, May 29, 6:36 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 NNW CROWELL           34.02N 99.74W
05/29/2016  E2.50 INCH       FOARD              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED REPORTS FROM FACEBOOK... UP TO
            TENNIS BALL SIZED HAIL WITH A LOT OF NICKELS TO QUARTERS
            MIXED IN.

&&

KURTZ
Local storm report, May 29, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 NW KNOX CITY          33.45N 99.85W
05/29/2016  M63 MPH          KNOX               TX   MESONET

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox40 min
May 29, 7:43 PM CDTSevere Thunderstorm WarningOUNKnox47 min
May 29, 7:44 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor46 min
May 29, 7:45 PM CDTFlash Flood WarningOUNBaylor, Knox3 hr
May 29, 8:09 PM CDTFlash Flood WarningOUNArcher, Baylor4 hr
May 29, 8:26 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox49 min
May 29, 8:30 PM CDTSpecial Weather StatementOUNBaylor30 min
May 29, 8:52 PM CDTSpecial Weather StatementOUNBaylor38 min
May 29, 9:13 PM CDTSpecial Weather StatementOUNBaylor32 min
May 30, 12:10 AM CDTAreal Flood WarningOUNArcher, Baylor3 hr
May 30, 12:33 AM CDTSpecial Weather StatementOUNClay27 min
May 30, 12:48 AM CDTAreal Flood AdvisoryOUNArcher, Clay3 hr

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.